Tornadoes · United States · Colorado · 2017
Unrated tornado, Brandon, Colorado, May 9, 2017
This Unrated tornado ran 1.2 miles across Kiowa County on May 9, 2017, touching down at 6:11 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- May 9, 2017
- Touchdown
- 6:11 PM MDT (00:11 UTC)
- Lifted
- 6:13 PM MDT (00:13 UTC)
- On the ground
- 2 minutes
- Path length
- 1.2 miles (1.9 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Kiowa County
- Touchdown point
- 38.456, -102.450
- Lift-off point
- 38.473, -102.444
- Record number
- 1705091811-01
What the Weather Service recorded
A few marginally severe storms occurred, one producing a brief landspout near Brandon in Kiowa County.
A brief landspout tornado was witnessed by the public. The tornado caused no damage from which the NWS could assign an EF-scale rating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at May 9, 6:06 PM MDT, 5 minutes earlier.
Area forecast discussion, May 9, 6:06 PM MDT, 5 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 606 PM MDT Tue May 9 2017 .UPDATE... Issued at 603 PM MDT Tue May 9 2017 Updated forecast for expiration of the Severe Thunderstorm Watch in some locations and the addition of a new Severe Thunderstorm Watch for Kiowa, Bent, Prowers and Baca counties. && .SHORT TERM...(This evening through Wednesday) Issued at 401 PM MDT Tue May 9 2017 .Tonight...Cloud deck has limited the amount of instability along the southern interstate 25 corridor. Further east where there was more sunshine, some severe storms are developing over eastern Las Animas, Otero and Crowley Counties. CAMs show these storms moving north northeast with new storms developing further east this evening. Severe storms would mostly stay withing severe box in effect until 6PM. Also trimmed the northern extent of flash flood watch as strong storms with heavy rain are not expected over Teller and El Paso Counties. Maintained watch further south as ground is saturated over much of the region. .Wednesday...Upper low will move across northern New Mexico during the day and into the evening. Deep easterly flow will maintain abundant moisture over the eastern plains and eastern mountains. Main concern will be locally heavy rainfall Wednesday afternoon and evening. Some CAMs, GFS and NAM suggest a boundary could form somewhere over the southeast plains back to the eastern mountains. This boundary will act as a focus for showers and thunderstorms to develop, with heavy rainfall possible. Tough to pinpoint boundary location at this time and mid shift will have to monitor. Not much instability north of the upper low so threat for severe storms is low. SPC has a ribbon of marginal risk extending over the eastern plains. --PGW-- .LONG TERM...(Wednesday night through Tuesday) Issued at 401 PM MDT Tue May 9 2017 .Thursday...Upper low slowly moves eastward with precipitation wrapping around the west side of the low Thursday morning. Current timing has the precipitation moving eastward and becoming lighter in the afternoon. Temperatures will be cool, especially from the eastern mountains and eastward. .Friday through Tuesday...Upper ridge builds into the region for warmer and drier weather. There could be some residual moisture with some afternoon and evening convection, mostly confined to the mountains. Trough passes to the north of the CWA sometime late Sunday or Monday. Models have low level moisture and forcing staying to the north and east of the CWA. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 401 PM MDT Tue May 9 2017 KCOS and KPUB...Showers and thunderstorms will continue through mid evening. On Wednesday, convection will develop around midday with the potential for reduced ceilings and visibilities. KALS...Scattered thunderstorms will continue through mid evening. On Wednesday, scattered afternoon and evening thunderstorms will develop. --PGW-- && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 11 PM MDT this evening for COZ072>075- 077>080-083-086>088. && UPDATE...28 SHORT TERM...PGW LONG TERM...PGW AVIATION...PGW
Hazardous weather outlook, May 9, 11:55 AM MDT, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1155 AM MDT Tue May 9 2017 COZ058>089-093>099-101800- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1155 AM MDT Tue May 9 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected to develop over the region by early this afternoon and last into the evening hours. The brunt of the severe storm activity is expected to develop in and around the Trinidad region by early this afternoon and move in a general north to northeast direction, reaching the Pueblo and La Junta region by mid afternoon and into east central Colorado by late afternoon. Additional severe thunderstorms will be possible over the remainder of the plains this afternoon. Some of these storms will have the potential to produce large hail and damaging winds along with a few tornadoes. Since these storms will be moving in a general south to north direction, there is a greater chance of severe thunderstorm activity affecting the cities and towns along the I-25 corridor, including Colorado Springs, Monument, Pueblo, Walsenburg and Trinidad. Heavy rain is also expected to develop by mid afternoon and affect the southern mountains and plains. Flash flooding will be possible across the burn scar areas in the Pikes Peak Region and along the Wet and Sangre De Cristo mountains. Flash flooding will also be possible in cities and towns along the I-25 corridor region. Localized flash flooding may occur across the remainder of the plains. All thunderstorms today will produce lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday On Wednesday and Thursday, the upper level low moves closer to the region, bringing showers and thunderstorms to the area. A few storms could become strong across the plains and heavy rainfall will become more of a concern for burn scars. Primary risks are lightning, small hail, wind gusts up to 50 mph and localized flash flooding. Snow levels will remain around 10000 feet with light to moderate accumulations possible across the higher elevations. High pressure will move across the area for Friday through Monday, and temperatures will warm back up above normal. However, there will be enough residual moisture for isolated thunderstorms to develop over the higher terrain each afternoon. Primary concerns will be lightning, small hail and wind gusts up to 50 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely by early this afternoon and may last into tonight across the region. 50/50
In the hours before
Special weather statement, May 9, 4:33 PM MDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Pueblo CO 433 PM MDT TUE MAY 9 2017 COZ095-096-092300- Western Kiowa County CO-Eastern Kiowa County CO- 433 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 500 PM MDT... At 433 PM MDT, Doppler radar was tracking a strong thunderstorm near Sweetwater Reservoir, or 25 miles northwest of Lamar, moving north at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eads. LAT...LON 3832 10272 3833 10298 3861 10296 3861 10263 TIME...MOT...LOC 2233Z 185DEG 25KT 3841 10283 28
Local storm report, May 9, 4:46 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
446 PM MDT TUE MAY 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL HASTY 38.11N 102.96W
05/09/2017 M0.25 INCH BENT CO TRAINED SPOTTER
&&Special weather statement, May 9, 4:48 PM MDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Pueblo CO 448 PM MDT TUE MAY 9 2017 COZ097-098-092315- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- 448 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PROWERS AND NORTHEASTERN BENT COUNTIES UNTIL 515 PM MDT... At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles south of Hasty, or 19 miles southwest of Lamar, moving north at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wiley, McClave and Caddoa. A severe thunderstorm watch remains in effect until 600 PM MDT for southeastern Colorado. LAT...LON 3777 10274 3779 10296 3817 10297 3815 10263 TIME...MOT...LOC 2248Z 185DEG 25KT 3786 10285 28
Special weather statement, May 9, 5:07 PM MDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Pueblo CO 507 PM MDT TUE MAY 9 2017 COZ095-092330- Western Kiowa County CO- 507 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 530 PM MDT... At 507 PM MDT, Doppler radar was tracking a strong thunderstorm near Sweetwater Reservoir, or 22 miles northwest of Lamar, moving north at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eads and Neegronda Reservoir. LAT...LON 3829 10275 3828 10300 3856 10301 3858 10276 TIME...MOT...LOC 2307Z 181DEG 29KT 3833 10289 28
Special weather statement, May 9, 5:10 PM MDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Pueblo CO 510 PM MDT TUE MAY 9 2017 COZ097-098-092345- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- 510 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND NORTHEASTERN BENT COUNTIES UNTIL 545 PM MDT... At 509 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of McClave, or 14 miles southwest of Lamar, moving north at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... McClave and Caddoa. A severe thunderstorm watch remains in effect until 600 PM MDT for southeastern Colorado. LAT...LON 3791 10276 3791 10296 3826 10304 3825 10274 TIME...MOT...LOC 2309Z 176DEG 22KT 3799 10286 28
Special weather statement, May 9, 5:32 PM MDT, 39 minutes before
Special Weather Statement National Weather Service Pueblo CO 532 PM MDT TUE MAY 9 2017 COZ095>098-100000- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- Western Kiowa County CO-Eastern Kiowa County CO- 532 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...SOUTH CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 600 PM MDT... At 531 PM MDT, Doppler radar was tracking a strong thunderstorm over Wiley, or 7 miles northwest of Lamar, moving north at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wiley, Neeoshe Reservoir and Queens Reservoir. A severe thunderstorm watch remains in effect until 600 PM MDT for southeastern Colorado. LAT...LON 3807 10258 3811 10281 3837 10270 3834 10245 TIME...MOT...LOC 2331Z 190DEG 20KT 3817 10268 28
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDEN), 00:00Z
0.2 hours before the tornado, 170 km from the path. May 10, 2017.
- Mixed-layer CAPE
- 970 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 1474 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.7 K/km
Denver, CO (KDEN), 12:00Z
11.8 hours after it, 170 km from the path. May 10, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -81941 J/kg
- Surface CAPE
- 126 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -94 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Lamar (LAA), 49 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the touchdown began at 00:08 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of May 9, 2017
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 9 | 12:15 PM MDT | EF0 | Torrance, NM | 4.9 | 40 | |||
| May 9 | 12:25 PM MDT | EF0 | Santa Fe, NM | 0.3 | 40 | |||
| May 9 | 12:55 PM MDT | EF0 | Lincoln, NM | 0.1 | 30 | |||
| May 9 | 4:00 PM MDT | EF0 | Mora, NM | 3.5 | 50 | |||
| May 9 | 7:46 PM CDT | Unrated | Bailey, TX | 0.0 | 20 | |||
| May 9 | 8:45 PM CDT | Unrated | Lamb, TX | 0.0 | 15 | |||
| May 9 | 9:31 PM CDT | Unrated | Cochran, TX | 0.0 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.